Wyoming, 2019

Hail and Damaging Wind in Wyoming, August 3, 2019

August 3, 2019 · NWS CYS · 5 events in 2 counties and zones

Hail varying in size from pennies to golfballs were reported with severe thunderstorms across the high plains of southeastern Wyoming. A spotter near Chugwater estimated wind gusts with one of the storms at 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Hail varying in size from pennies to golfballs were reported with severe thunderstorms across the high plains of southeastern Wyoming. A spotter near Chugwater estimated wind gusts with one of the storms at 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 3, 11:38 AM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 3, 11:38 AM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1238 PM MDT Sat Aug 3 2019

.SHORT TERM...(This evening through Monday night)
Issued at 1233 PM MDT Sat Aug 3 2019

Tonight...Will need to watch our northern counties through this
evening with CAPE above 2000 J/kg and bulk shear values near 40
knots. A few strong to severe thunderstorms possible there. Still
an absence of cumulus there as of early afternoon though. Isolated
thunderstorms possible through early evening.

Sunday...Looks like a surface low develops across southeast Wyoming
in the afternoon, and with low level convergence and a theta-e
ridge axis in place, thunderstorm coverage will increase with
isolated to scattered thunderstorms from Laramie to Alliance and
nearby locations.

Monday...Shower and thunderstorm coverage will increase again as a
shortwave trough moves overhead in the afternoon in northwest flow
aloft, and we see an increase in low and mid level moisture. Thus,
expect scattered to numerous showers and scattered thunderstorms in
the afternoon and evening. Temperatures will be cooler with
increased cloud cover and better coverage of showers and
thunderstorms.

.LONG TERM...(Tuesday through Saturday)
Issued at 1233 PM MDT Sat Aug 3 2019

Tuesday...Slightly warmer and a bit drier with less low and mid
level moisture and warmer temperatures aloft.

Wednesday-Saturday...Mostly zonal flow aloft. With adequate low and
mid level moisture in place, expect isolated to scattered afternoon
and evening showers and thunderstorms each day. The warmest day will
be on Wednesday, with slightly cooler temperatures Thursday through
Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1123 AM MDT Sat Aug 3 2019

We left vicinity thunderstorms in for Cheyenne and Scottsbluff as
there seems to be some agreement in the convective allowing models
to have some buildups those areas mid to late afternoon, and this
matches fairly well with what we are seeing trend-wise with the
first set of Cu towers going up in visible satellite imagery. We
also have some buildups coming off the Snowy Range that could
produce some showers eventually around Laramie. Otherwise, VFR
expected through tonight. Didn't hit a repeat of fog tonight in
the Nebraska Panhandle, although dewpoints remain high (in the
60s) and later data might suggest having some mention of IFR for
Alliance, Scottsbluff and Sidney with later issuances.

&&

.FIRE WEATHER...
Issued at 1233 PM MDT Sat Aug 3 2019

Minimal concerns based on projected winds and humidities, which
will likely remain within critical thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...JG
FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 3, 2:57 AM MST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
357 AM MDT Sat Aug 3 2019

NEZ002-003-095-096-WYZ101-102-107-108-041000-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
357 AM MDT Sat Aug 3 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT
Isolated to scattered showers and thunderstorms possible in a
marginal risk of severe thunderstorms having hail and winds main
threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

General thunderstorm to marginal risk of severe weather possible
over the next couple days with hail, winds, and heavy rainfall
biggest concerns.

.Spotter information statement...

Spotters are encouraged to report their precipitation, wind
damage, and/or hail to the National Weather Service Office in
Cheyenne, Wyoming.

NEZ019>021-054-055-WYZ103>106-109>119-041000-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
357 AM MDT Sat Aug 3 2019

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

General, non-severe thunderstorms possible this afternoon into the
early evening. Small hail and brief gusty winds be main concern.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

General thunderstorm to marginal risk of severe weather possible
over the next couple days with hail, winds, and heavy rainfall
biggest concerns.

.Spotter information statement...

Spotters are encouraged to report their precipitation, wind
damage, and/or hail to the National Weather Service Office in
Cheyenne, Wyoming.

In the hours before

Special weather statement, Aug 3, 12:56 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
156 PM MDT Sat Aug 3 2019

WYZ103-106-107-032045-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
156 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...WEST
CENTRAL PLATTE AND SOUTH CENTRAL CONVERSE COUNTIES UNTIL 245 PM
MDT...

At 155 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laramie Peak, or 28 miles south of Douglas, moving southeast at 20
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Laramie Peak, Friend Park Campground and Harris Park around 210 PM
  MDT.

LAT...LON 4236 10557 4242 10543 4225 10508 4210 10547
TIME...MOT...LOC 1955Z 326DEG 17KT 4234 10547

Rubin
Special weather statement, Aug 3, 1:28 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
228 PM MDT Sat Aug 3 2019

WYZ102-032115-
Niobrara County WY-
228 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA COUNTY
UNTIL 315 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near
Keeline, or 15 miles west of Lusk, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lusk, Manville and Keeline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4275 10485 4289 10480 4290 10424 4262 10442
TIME...MOT...LOC 2028Z 272DEG 16KT 4281 10476

Lyons
Special weather statement, Aug 3, 1:30 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
230 PM MDT Sat Aug 3 2019

WYZ117>119-032115-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
230 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
315 PM MDT...

At 229 PM MDT, the public reported a strong thunderstorm 7 miles
southeast of Cheyenne, moving east at 25 mph. Pea sized hail has
been reported near South Greeley highway.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cheyenne, Burns, Hillsdale, Carpenter and Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 366 and
395.

LAT...LON 4118 10475 4125 10418 4100 10416 4100 10474
TIME...MOT...LOC 2029Z 267DEG 21KT 4110 10466

Lyons
Special weather statement, Aug 3, 1:58 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
258 PM MDT Sat Aug 3 2019

WYZ103-106-107-032145-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
258 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND WEST CENTRAL
PLATTE COUNTIES UNTIL 345 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Harris Park, or 17 miles northwest of Wheatland,
moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Westview Circle and Lakeview North.

This includes Interstate 25 in Wyoming between mile markers 82 and
92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4214 10537 4230 10526 4220 10488 4196 10505
TIME...MOT...LOC 2058Z 297DEG 15KT 4219 10524

Lyons

The radar

The Cheyenne radar (KCYS), 119 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Platte

When
August 3, 2:15 PM MST to 2:30 PM MST
Where
Platte County, 8.42 mi WSW of Dwyer Junction
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.190, -105.150

Hail, Niobrara

When
August 3, 3:02 PM MST to 3:07 PM MST
Where
Niobrara County, 2.06 mi NW of Keeline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.780, -104.790

Hail, Niobrara

When
August 3, 3:55 PM MST
Where
Niobrara County, 1.47 mi SSW of Redbird
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.220, -104.300

Thunderstorm Wind, Platte

When
August 3, 4:35 PM MST
Where
Platte County, 0.86 mi NE of Chugwater
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.770, -104.810

Estimated winds from observer using handheld anemometer.

Hail, Niobrara

When
August 3, 7:54 PM MST to 7:56 PM MST
Where
Niobrara County, 5.69 mi ENE of Riverview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.440, -104.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838949, 838950, 838951, 838952, 838953.